Alert archive / Indiana / Tornado Warnings in 1999

Tornado Warning 2, NWS Northern Indiana

April 22, 1999Noble County, Indiana

NWS Northern Indiana issued this tornado warning at Apr 22, 1999, 4:09 PM EST for Noble County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1999, 4:09 PM EST (21:09 UTC)
Expired
Apr 22, 1999, 4:35 PM EST
In force
26 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Noble County, IN

The radar

The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:25 PM ESTHail 0.75Albion, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS53 KIWX 222110 RRA
TORFWA
INC113-222135-

BULLETIN- EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 PM EST THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  NOBLE COUNTY IN NORTHEASTERN INDIANA

* UNTIL 435 PM EST

* AT 409 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  POSSIBLE TORNADO BETWEEN KIMMELL AND WOLFLAKE ON US 33 IN
  SOUTHWEST NOBLE COUNTY.  THE STORM IS MOVING EAST NORTHEAST AT 40
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  WOLFLAKE
  ALBION
  KENDALLVILLE

THIS IS A DANGEROUS STORM ACT QUICKLY. SEEK SHELTER IN AN
INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:16 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 22, 2:16 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
216 PM EST THU APR 22 1999

FCST PROBLEM WILL BE CHANCES OF SVR WX TONIGHT.

LATEST SFC ANALYSIS SHOWS QSTNRY FRONT ACROSS SRN GRTLKS RGN.  TEMP
GRADIENT IS STRONG WITH MIDDLE 50S BEING REPORTED IN SRN LWR MI AND
LWR 70S IN NRN IN.  AREA RADARS SHOWING TSRA MOVING THRU IL ANE
NWRN IN.  LDS DISPLAY SHOWS LTNG EXTENDING INTO SWRN LWR MI.

12Z MODELS ARE SIMILAR IN MOVING H5 S/W ACROSS SRN GRTLKS RGN
TONIGHT.  STRONG SYSTEM OVER GRT BASIN WILL REMAIN NEARLY STNRY
THRU PD.  THIS WILL ALLOW RIDGE TO BUILD OVER MS VLY.  HEIGHTS WILL
RISE IN RESPONSE TO WAA INTO OH VLY.  AS STRONG HIGH PRES OVER SRN
ONT BUILDS NEXT 24-36 HRS QSTNRY FRONT ACROSS NRN IL/IN/OH WILL
START TO MOVE S.  UNTIL THEN MOIST AIR MASS WILL REMAIN OVER FA.
12Z ETA PROGS PW VALUES OF GREATER THAN 1.0 INCH TO ADVECT INTO FA
BY 12Z FRI.  SFC FRONT WILL THEN MOVE S PUSHING MOIST AIR S WITH IT.
H8 LLJ IS PROGGED TO DEVELOP BY 06Z OVER OH VLY.  THIS WILL HELP TO
PUSH MOIST AIR INTO RGN AND PROVIDE UVV TO HELP INITIATE CONVECTION.
LEFT EXIT RGN OF H2-H3 JET MAX IS PROGGED TO MOVE OVER LWR OH VLY
BY 06Z.  WITH MOIST AIR IN PLACE...AND UPPER LVL DYNAMICS DEVELOPING
...TSRA CAN BE EXPECTED NEXT 24 HRS.  CAPES AND LI/S ARE MARGINAL.
HOWEVER...WITH MOIST ATMOSPHERE...HAIL AND HEAVY RAINFALL IS POSSIBLE
WITH THE STRONGER TSTMS TONIGHT.  SOME TSTMS COULD REACH SVR
CRITERIA.  FLOODING THREAT WILL REMAIN A CONCERN WITH THE SATURATED
GROUND.

SBN TT 051/056 039/058 041 03940
FWA TT 053/060 040/060 042 03940
AOH WW 055/062 040/059 042 03840

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Apr 22, 11:30 AM EST, 4 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-
004-005-015-016-024-025-222000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 AM EST (1130 AM CDT) THU APR 22 1999

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER INDICATES THAT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS NORTHWESTERN INDIANA
THIS AFTERNOON AND TONIGHT.

A WARM FRONT EXTENDING FROM CENTRAL ILLINOIS TO NORTHWESTERN
PENNSYLVANIA WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  WARM MOIST AIR IS MOVING
INTO THE REGION AND...WITH AFTERNOON HEATING...THE ATMOSPHERE WILL
BECOME MORE UNSTABLE.  AN UPPER LEVEL DISTURBANCE WHICH IS FORECAST
TO MOVE ACROSS THE REGION LATER TONIGHT WILL AID IN THUNDERSTORM
DEVELOPMENT.  LARGE HAIL IS POSSIBLE FROM SOME OF THE STRONGER
THUNDERSTORMS...HOWEVER LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREAT.  LOCALLIZED FLOODING WILL BE POSSIBLE TONIGHT SINCE THE
GROUND REMAINS SATURATED.

SPOTTER ACTIVIATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
STAY TUNED TO THIS STATION FOR THE LATER STATEMENTS AND UPDATED
FORECASTS.

OHARA
Local storm report, Apr 22, 3:41 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM EST THU APR 22 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 S ARGOS                 IN    WIND DAMAGE
04/22/99   MARSHALL                        TREES AND POWER LINES
                                           DOWN
Local storm report, Apr 22, 3:41 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 PM EST THU APR 22 1999

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 S ARGOS                 IN    WIND DAMAGE
04/22/99   MARSHALL                        TREES AND POWER LINES
                                           DOWN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:18 PM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall47 min
Apr 22, 3:56 PM ESTSevere Thunderstorm WarningIWXNoble, Whitley44 min
Apr 22, 4:24 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Apr 22, 4:46 PM ESTSevere Thunderstorm WarningIWXKosciusko, Whitley44 min
Apr 22, 5:23 PM ESTSevere Thunderstorm WarningIWXAllen27 min
Apr 22, 5:52 PM ESTSevere Thunderstorm WarningIWXHuntington48 min

Nearby

Tornado Warnings in Indiana, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.